Acoustic exposure to high intensity and/or prolonged noise causes temporary or permanent threshold shifts in auditory perception, reflected by reversible or irreversible damage in the cochlea. Aminoglycoside antibiotics, used for treating or preventing life-threatening bacterial infections, also induce cytotoxicity in the cochlea. Combined noise and aminoglycoside exposure, particularly in neonatal intensive care units, can lead to auditory threshold shifts greater than simple summation of the two insults. The synergistic toxicity of acoustic exposure and aminoglycoside antibiotics is not limited to simultaneous exposures. Prior acoustic insult which does not result in permanent threshold shifts potentiates aminoglycoside ototoxicity. In addition, exposure to subdamaging doses of aminoglycosides aggravates noise-induced cochlear damage. The mechanisms by which aminoglycosides cause auditory dysfunction are still being unraveled, but likely include the following: 1) penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways. Here we discuss the effect of combined noise and aminoglycoside exposure to identify pivotal synergistic events that can potentiate ototoxicity, in addition to a current understanding of aminoglycoside trafficking within the cochlea. Preventing the ototoxic synergy of noise and aminoglycosides is best achieved by using non-ototoxic bactericidal drugs, and by attenuating perceived noise intensity when life-saving aminoglycoside therapy is required.
- Acquired hearing loss
- Drug-induced hearing loss
- Neonatal intensive care units
- Noise-induced hearing loss
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health
- Speech and Hearing